Paracetamol Overdose

Paracetamol overdose is a common presentation in A&E and so you may often find yourself looking after them. The information below is to help give you an overview. This article (like all other content on this site) is only for medical professionals.

For management, use Toxbase, the login should be on your trust intranet or from A&E. The app allows you to sign up with an NHS email.

Paracetamol/Acetaminophen

  • Excellent analgesia and antipyretic.
  • Recommended paracetamol dose in adults = 4g or 75mg/kg in 24h.
    • Overdose = ingestion >75mg/kg.
    • >150mg/kg = Lethal.
  • Special circumstances:
    • Pregnancy – Toxic dose calculated using the patient’s pre-pregnancy weight.
    • Weight >110kg – Toxic dose calculated with a max weight of 110kg.
  • Signs and symptoms of overdose:
    • Early (First 24h): None/nausea/vomiting/vague abdominal pain.
    • Late (2-3 days): Evidence of hepatic failure i.e RUQ pain, jaundice, encephalopathy.

Brief pathophysiology.

  • Paracetamol metabolism: 20% in the small intestines, 80% by the liver.
  • The toxic metabolite, NAPQI is formed in paracetamol overdose.
  • NAPQI is inactivated by glutathione.
  • ↓ glutathione storage with ↑ NAPQI during paracetamol overdose.
  • Build-up of NAPQI causes toxicity in centrilobular hepatocytes.

Important questions to ask

  • Time since overdose
  • Amount ingested
  • Single-dose or staggered?
  • Intentional or accidentally?
  • Any other medications/substance taken?
  • Any alcohol ingestion?
  • Assess suicidal risk. Involve the mental health team.

N-acetylcysteine (NAC):

  • NAC is a precursor for glutathione.
  • Protects against paracetamol-induced hepatoxicity by restoring glutathione levels.
  • Treatment must be started within 8h of ingestion to achieve maximum protection.
  • If the patient has a reaction, discuss with seniors. Usually only stopped in anaphylaxis. Otherwise, symptomatic management of rash with anti-histamines and monitor
  • Full treatment course varies by hospital. Typically, 3 consecutive IV infusions (or more if liver derangement) lasting around 20 hours
  • NAC causes a drop in vitamin K dependent factors, effects last throughout the infusion. Therefore, INR of 1.2-1.3 is common after treatment. 

Management: (Treatment goal is to prevent/minimise liver injury)

Single-dose or ingestion <1 h.

Management is guided by plasma paracetamol concentration at ideally 4 hours

<1h 

  • Consider activated charcoal (usually 50g orally or 1g/kg for children) in patients with significant overdose. The cut off depends on local guidelines

<4h

  • At 4 hours, take bloods including paracetamol level, UEs, creatinine, bicarbonate, LFTs, INR, FBC. Assess the risk of liver damage from plasma paracetamol concentration/time on the nomogram. If it is above or on the nomogram it is treated with NAC. 

4-8h

  • Bloods as above, but if levels are not back within 8h since overdose, start NAC

>8h

  • Bloods as above. NAC is started if evidence of toxic dose within 24 hours. If >24h then depending on the presence of liver derangement (jaundice, RUQ tenderness, deranged INR/LFTs) or if detectable paracetamol level

Staggered overdose (ingestion over >1h).

  • Usually, NAC is started immediately if >75mg/kg ingested
  • Bloods: paracetamol level, UEs, creatinine, bicarbonate, LFTs, INR, FBC on arrival.
  • It might be stopped if the bloods are unremarkable. 

Escalate

  • All patients should be reviewed by the psychiatry team prior to discharge
  • Inform seniors if
    • there is a risk of self-discharge
    • the patient is symptomatic (although obvious, avoid giving paracetamol for pain!)
    • derangement of bloods

Criteria for referral to a specialist unit

  • Encephalopathy/Raised ICP.
  • INR >2.0 at or before 48 hours or >3.5 at or before 72 hours.
  • Renal impairment (Creatinine >200 μmol/L). 
  • Blood pH <7.3 or bicarbonate <18 mmol/L.
  • Systolic BP <80 mmHg despite adequate fluid resuscitation.
  • Hypoglycaemia
  • Further reading:- King’s College Hospital criteria for liver transplantation in paracetamol-induced acute liver failure.

Useful resources

Written by Dr Amelia Lim (FY2)
With thanks to Dr Zi Yi Tew (CT1)

How useful was this post?

Click on a star to rate it!

Average rating 4.6 / 5. Vote count: 48

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

Related Posts

Gastroenterology in Primary Care
Gastroenterology in Primary Care
INTRODUCTION This article covers common gastroenterological...
Delirium
Delirium
Acute confusion, otherwise known as delirium, is very common...
Self-Discharge
Self-discharge
Frequently patients wish to self-discharge from hospitals. This...

Leave a Comment

Your email address will not be published. Required fields are marked *

Follow us

Favourites

Newsletter

Trending Now

Doctor's Pay Calculator 2024
We’ve created a pay calculator to help you better understand your salary, how much tax you’ll...
Paracetamol Overdose
Paracetamol overdose is a common presentation in A&E and so you may often find yourself looking after...
Understanding the MSRA
The Multiple Specialty Recruitment Assessment (MSRA) is a computer-based exam increasingly being used...
How to take a psychiatric history
Psychiatry, as a specialty is unique in that diagnostic methods, rely very heavily on symptomatology,...
Common Viral Infections (exanthem) in Paediatrics
Viral infections are extremely common in paediatrics and a common presentation to paediatric A&E...
Abdominal X-rays
The advantages of AXRs are far less radiation to patients & that they’re logistically easy...
Essential Apps
Here’s a list of apps that are in order of how essential we find them. There’s probably more...

Sign up for our awesome resources

Join over 40,000 users who have signed up for our free weekly webinars, referral cheat sheet & other exclusive content!